Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 19, 2002, 1:38 AM EDT for Lapeer County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 1:38 AM EDT (05:38 UTC)
- Expired
- Apr 19, 2002, 2:30 AM EDT
- In force
- 52 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lapeer County, MI
The radar
The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 1:55 AM EDT | Thunderstorm Wind 50 E | Lapeer, MI | Law enforcement reported a large tree blown over. |
| Apr 19, 2:00 AM EDT | Thunderstorm Wind 50 E | Hadley, MI | Law Enforcement reported several small trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 190538 SVRDTX MIC087-190630- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 138 AM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN * UNTIL 230 AM EDT * AT 138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF LAPEER...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAPEER...METAMORA AT 145 AM EDT GOODLAND TOWNSHIP...IMLAY CITY...BURNSIDE AT 200 AM EDT BROWN CITY AT 205 AM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4314 8346 4291 8345 4293 8301 4323 8299 MANN WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:24 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 18, 10:24 PM EDT, 3 hours 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1024 PM EDT THU APR 18 2002 ZONES WILL BE UPDATED SHORTLY TO REFRESH WORDING AND FINE TUNE TIMING A BIT FOR THUNDERSTORMS OVERNIGHT. WITH EVENING CONVECTIVE ACTIVITY MOVING MUCH MORE NORTHEAST THAN EAST...BELIEVE FAR SOUTH WILL NOT SEE ANY THREAT UNTIL AFTER 2 AM. .DTX...NONE. DWD
In the hours before
Special weather statement, Apr 18, 7:57 PM EDT, 5 hours 41 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-190500- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 757 PM EDT THU APR 18 2002 ...SEVERE THUNDERSTORM WATCH #116 IN EFFECT UNTIL 1 AM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THREAT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST LOWER MICHIGAN...EFFECTIVE UNTIL 100 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... MIDLAND...BAY...SAGINAW...SHIAWASSEE. THIS INCLUDES THE CITIES OF MIDLAND...BAY CITY...SAGINAW AND OWOSSO. THIS WATCH ALSO INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. DISCUSSION... A WARM AND UNSTABLE AIR MASS IS IN PLACE ACROSS SOUTHEAST LOWER MICHIGAN. AS A COLD FRONT APPROACHES TONIGHT...THUNDERSTORMS WELL AHEAD OF THE FRONT ARE EXPECTED TO REACH TOWARD THE TRI CITIES AROUND 9 PM AND NEAR OWOSSO AROUND 10 PM. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS NEAR 70 MPH AND ONE INCH SIZE HAIL. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. FORECAST INFORMATION FROM YOUR NATIONAL WEATHER SERVICE CAN BE REACHED ONLINE AT: HTTP://WWW.CRH.NOAA.GOV/DTX BGM
Special weather statement, Apr 19, 12:45 AM EDT, 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1245 AM EDT FRI APR 19 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 120 IN EFFECT UNTIL 6 AM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THREAT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHEAST LOWER MICHIGAN...EXCEPT LENAWEE AND MONROE COUNTIES...EFFECTIVE UNTIL 600 AM EDT FRIDAY MORNING. CITIES INCLUDED IN THIS WATCH ARE...SAGINAW...BAD AXE... FLINT...PONTIAC AND DETROIT. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. DISCUSSION... A WARM AND UNSTABLE AIR MASS IS IN PLACE ACROSS SOUTHEAST LOWER MICHIGAN. AS A COLD FRONT APPROACHES OVERNIGHT...A LINE OF THUNDERSTORMS AHEAD OF THE FRONT ARE EXPECTED TO REACH THE FLINT AND BAD AXE AREAS BY 2 AM AND REACH THE DETROIT METROPOLITAN AREA AROUND 4 AM. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS NEAR 70 MPH AND ONE INCH SIZE HAIL. SPOTTER ACTIVATION... SPOTTER ACTIVATION HAS OCCURRED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. FORECAST INFORMATION FROM YOUR NATIONAL WEATHER SERVICE CAN BE REACHED ONLINE AT: HTTP://WWW.CRH.NOAA.GOV/DTX GSS/DWD
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:33 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 57 min |
| Apr 18, 11:02 PM EDT | Special Marine Warning | DTX | 118 min | |
| Apr 18, 11:30 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 60 min |
| Apr 19, 12:48 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 57 min |
| Apr 19, 1:00 AM EDT | Special Marine Warning | DTX | 75 min | |
| Apr 19, 1:00 AM EDT | Special Marine Warning | DTX | 75 min | |
| Apr 19, 1:13 AM EDT | Severe Thunderstorm Warning | DTX | Livingston | 47 min |
| Apr 19, 1:30 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 30 min |
| Apr 19, 1:33 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Apr 19, 1:36 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 39 min |
| Apr 19, 1:46 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 44 min |
| Apr 19, 1:56 AM EDT | Special Marine Warning | DTX | 49 min | |
| Apr 19, 1:59 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 46 min |
| Apr 19, 2:02 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 43 min |
| Apr 19, 2:06 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 39 min |
| Apr 19, 2:13 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 32 min |
| Apr 19, 2:49 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 26 min |
| Apr 19, 2:56 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 49 min |
| Apr 19, 2:59 AM EDT | Special Marine Warning | DTX | 46 min | |
| Apr 19, 3:30 AM EDT | Special Marine Warning | DTX | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.